Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
Have a butterfly rash after taking cortisone shot for fibromyalgia. What could it be?
Question: I HAVE HAD FIBROMYALGIA FOR > 25 YRS rECENTLY HAVE FLARE UP WITH PAIN IN AC JOINT SEVERE i HAD A CORTISONE SHOT FRI. wOKE UP THIS AM WITH BUTTERFLY RASH , THE FIRST SIGN mANY OTHER SYMPTOMS ARE BECOMMING CLEAR AND i AM ALMOST 100 % CERTAIN i HAVE LE. i AM AN RN WHAT WOULD BE YOUR NEXT STEP ? LIVE IN BOSTON AREA THANK YOU
Brief Answer: Confirmation of rash type Detailed Answer: Hi and thanks for the query, You are right with the fact that a butterfly rash within the context of muscular or joint pain and malaise deserves a formal exclusion of the possibility of Systemic Lupus Erythematosus. I do think the tests for lupus should be done. However, a complete clinical review is again required to ensure that you meet clinically, the main criteria to think of lupus. Joint pain affecting the small joints, bilateral, butterfly rash, headaches and other symptoms. It is true that blood tests like Anti Nuclear antibodies, Complement fragments C3 and C$, HLA23, complete blood count for anemia, Raised erythrocyte sedimentation rate, Anti Histone anti bodies and Ant Double stranded DNA anti bodies are all useful. X rays of joints in search of dimeralization lesions or generalized inflammation or carpal joints. The importance of seeing a rheumatologist for a complete review is that, most of the time, the blood tests might not reveal anything contributing much. But on a solid clinical suspicion, treatment could still be instituted and monitored by your doctor. I still think however, that other causes of these symptoms be carefully checked. Your dermatologist would be most useful in deciding if it is really a discoid rash or some other thing. I suggest you book an appointment with a dermatologist for review. In case he confirms it is a butterfly rash, the opinion of the rheumatologist would be most welcome. Thanks and hope this helps. Please, do feel free asking further questions in case you have any specific concerns. I would glad making my humble contribution. Kind regards DR Rogers
Above answer was peer-reviewed by : Dr. Raju A.T
The User accepted the expert's answer
People also viewed